Alert archive / Virginia / Flash Flood Warnings in 2014

Flash Flood Warning 14, NWS Blacksburg, VA

June 29, 2014Tazewell County, Virginia

NWS Blacksburg, VA issued this flash flood warning at Jun 29, 2014, 3:43 PM EDT for Tazewell County, Virginia. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 29, 2014, 3:43 PM EDT (19:43 UTC)
Expired
Jun 29, 2014, 7:45 PM EDT
In force
4 hr
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Flood severity
None

County Tazewell County, VA

The radar

The Roanoke radar (KFCX), 115 km from the middle of the area, began a volume at 19:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 7.7 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2014-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2014-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 91 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
860 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
91 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

410 
WGUS51 KRNK 291943
FFWRNK
VAC185-292345-
/O.NEW.KRNK.FF.W.0014.140629T1943Z-140629T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
343 PM EDT SUN JUN 29 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL TAZEWELL COUNTY IN SOUTHWEST VIRGINIA...

* UNTIL 745 PM EDT

* AT 341 PM EDT...DOPPLER RADAR INDICATED HEAVY RAIN WITH RATES OF 4 
  TO 6 INCHES ACROSS THE WARNED AREA. FLASH FLOODING IS EXPECTED TO 
  BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  TAZEWELL...
  AND GRATTON. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...AS WELL AS LOW LYING AREAS ON ROADWAYS AND
UNDERPASSES. IF YOU ENCOUNTER A WATER COVERED ROAD...TURN AROUND
DON'T DROWN! STAY AWAY FROM DRAINAGE DITCHES AND STORM SEWERS.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD MOVE TO HIGHER
GROUND NOW.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF FLOODING...
INCLUDING MUDSLIDES OR ROAD CLOSURES...TO THE NATIONAL WEATHER
SERVICE BY CALLING TOLL FREE AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS
AND PICTURES CAN ALSO BE SHARED ON THE NATIONAL WEATHER SERVICE
BLACKSBURG FACEBOOK PAGE AND ON TWITTER.

&&

LAT...LON 3719 8162 3721 8157 3721 8155 3722 8155
      3725 8146 3711 8139 3700 8167

$$

RS
2 follow-up statements
031 
WGUS71 KRNK 292038
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
438 PM EDT SUN JUN 29 2014

VAC185-292345-
/O.CON.KRNK.FF.W.0014.000000T0000Z-140629T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
TAZEWELL VA-
438 PM EDT SUN JUN 29 2014

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 PM EDT FOR 
CENTRAL TAZEWELL COUNTY...

AT 432 PM EDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING 
HEAVY RAIN HAS MOVED EAST OF HIGHWAY 460. TWO TO THREE INCHES OF 
RAIN HAVE FALLEN IN THE LAST HOUR. RUNOFF FROM THESE STORMS WILL 
CONTINUE TO POSE A THREAT FOR FLASH FLOODING THROUGH 730 PM.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
TAZEWELL...
AND GRATTON. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...AS WELL AS LOW LYING AREAS ON ROADWAYS AND
UNDERPASSES. IF YOU ENCOUNTER A WATER COVERED ROAD...TURN AROUND
DON'T DROWN! STAY AWAY FROM DRAINAGE DITCHES AND STORM SEWERS.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD MOVE TO HIGHER
GROUND NOW.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF FLOODING...
INCLUDING MUDSLIDES OR ROAD CLOSURES...TO THE NATIONAL WEATHER
SERVICE BY CALLING TOLL FREE AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS
AND PICTURES CAN ALSO BE SHARED ON THE NATIONAL WEATHER SERVICE
BLACKSBURG FACEBOOK PAGE AND ON TWITTER.

&&

LAT...LON 3719 8162 3721 8157 3721 8155 3722 8155
      3725 8146 3711 8139 3700 8167

$$

RS
796 
WGUS71 KRNK 292136
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
536 PM EDT SUN JUN 29 2014

VAC185-292144-
/O.CAN.KRNK.FF.W.0014.000000T0000Z-140629T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
TAZEWELL VA-
536 PM EDT SUN JUN 29 2014

...THE FLASH FLOOD WARNING FOR 
CENTRAL TAZEWELL COUNTY IS CANCELLED...

STREET FLOOD WATERS HAVE RECEDED...AND ARE NO LONGER EXPECTED TO 
POSE A THREAT TO LIFE OR PROPERTY. PLEASE CONTINUE TO HEED ANY ROAD 
CLOSURES.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF FLOODING...
INCLUDING MUDSLIDES OR ROAD CLOSURES...TO THE NATIONAL WEATHER
SERVICE BY CALLING TOLL FREE AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS
AND PICTURES CAN ALSO BE SHARED ON THE NATIONAL WEATHER SERVICE
BLACKSBURG FACEBOOK PAGE AND ON TWITTER.

LAT...LON 3719 8162 3721 8157 3721 8155 3722 8155
      3725 8146 3711 8139 3700 8167

$$

RS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jun 29, 3:36 PM EDT, 7 minutes earlier.

Area forecast discussion, Jun 29, 3:36 PM EDT, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
336 PM EDT SUN JUN 29 2014

.SYNOPSIS...
WEAK HIGH PRESSURE CENTERED EAST OF THE NEW JERSEY COAST WILL
BEGIN TO DRIFT FURTHER OUT INTO THE NORTH ATLANTIC OVER THE NEXT
DAY OR SO AS A POTENTIAL TROPICAL SYSTEM DEVELOPS OFF THE
FLORIDA COAST. SCATTERED SHOWERS AND A FEW THUNDERSTORMS ARE
POSSIBLE THIS EVENING AND AGAIN ON MONDAY.

&&

.NEAR TERM /THROUGH MONDAY/...
AS OF 320 PM EDT SUNDAY...

FORECAST AREA REMAINS UNDER AN UPPER LEVEL RIDGE WITH WEAK HIGH
PRESSURE STILL OFF THE MID-ATLANTIC COAST AND A POTENTIAL TROPICAL
SYSTEM LOCATED EAST OF THE FLORIDA COAST. THIS PATTERN HAS
MAINTAINED AN EASTERLY FLOW FOR SEVERAL DAYS ACROSS THE AREA WITH
DRIER AIR...DEWPOINTS STILL IN THE MID-50S OVER EASTERN VA BACK
INTO THE PIEDMONT THAN OVER THE MOUNTAINS AND WESTWARD WHERE
MID-60S TO LOW 70S DEWPOINTS ARE FOUND.

NUMEROUS SHOWERS AND THUNDERSTORMS CONTINUE TO DEVELOP WEST OF
THE CWA THIS AFTERNOON IN THE MUCH MORE UNSTABLE AIR ACROSS
EASTERN KY AND SOUTHERN WV WHERE CAPES RANGE FROM 1500 TO 2500
J/KG. THESE STORMS HAVE PUSHED INTO OUR THE WESTERN COUNTIES OF
THE CWA EARLY THIS AFTERNOON AND COULD BRING POCKETS OF MODERATE
TO HEAVY RAINFALL...MEAN CELL MOVEMENT HAS BEEN GENERALLY 10 TO
15 MPH LIMITING RESIDENCE TIME OVER SMALL STREAM BASINS WHILE RATES
REMAIN MODEST EXCEPT IN A FEW ISOLATED CELLS...GENERALLY IN THE
1-2 INCH PER HOUR RANGE LIMITING THE FLOOD THREAT. SPC MESO-
ANALYSIS CONTINUES TO SHOW MUCH LESS INSTABILITY ACROSS MOST OF
THE CWA AND STILL PLENTY OF CLOUDS SO THE EXPECTATION IS THAT THE
INTENSITY OF STORMS WILL DIMINISH AS THEY PUSH EAST WHICH HAS BEEN
THE CASE SO FAR THIS AFTERNOON. COVERAGE AND INTENSITY OF
RAINFALL WILL DIMINISH LATE THIS EVENING AS DAYTIME ENDS. WIDELY
SCATTERED SHOWERS REMAIN POSSIBLE DUE TO OUTFLOW BOUNDARIES WELL
INTO THIS EVENING MAINLY ACROSS THE MOUNTAINS...HAVE KEPT A SLIGHT
CHANCE OF RAIN IN THE FORECAST FOR THE NIGHT. OVERNIGHT LOWS WILL
GENERALLY BE IN THE MID/UPPER 60S MOST LOCATIONS.

PATTERN FOR MONDAY SHOWS ONLY SLIGHT CHANGES AS THE UPPER LEVEL RIDGE
AXIS SHIFTS SLIGHTLY FURTHER EAST AND A SOMEWHAT MORE ZONAL FLOW
DEVELOPS ALOFT. THE ATLANTIC SURFACE HIGH WILL BE RELAXING ITS
INFLUENCE WITH A MORE TYPICAL WEST TO SOUTHWEST FLOW SLOWLY DEVELOPING.
STILL A CHANCE FOR SHOWERS AND A FEW THUNDERSTORMS WITH HIGHEST
POPS/QPF OVER THE NC MOUNTAINS AND TEMPS NOT MUCH DIFFERENT THAN
TODAY ALTHOUGH PERHAPS MORE SUN COULD GIVE A SLIGHT BUMP.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
AS OF 300 PM EDT SUNDAY...

THE NATIONAL HURRICANE CENTER (NHC) GIVES THE SURFACE LOW OFFSHORE
FLORIDA A 60 PERCENT CHANCE TO DEVELOP INTO A TROPICAL CYCLONE OVER
THE NEXT COUPLE DAYS. THIS SYSTEM WILL FIRST DRIFTS SOUTHWARD THEN
LIFTS NORTHEAST DURING THE PERIOD. THE LATEST NHC FCST IS CLOSE TO
THE ECMWF...WITH A LIKELY TROPICAL STORM LIFTING NORTHEAST JUST
OFFSHORE...AHEAD OF A COLD FRONT THAT IS EXPECTED TO CROSS OUR AREA
FROM THE WEST ABOUT THURSDAY. SO AT THIS TIME...STILL NOT EXPECTING
ANY DIRECT IMPACT FROM THAT SYSTEM. SEE NHC FOR THE LATEST
INFORMATION CONCERNING FURTHER DEVELOPMENT OF THIS SYSTEM INTO A
TROPICAL CYCLONE.

CLOSER TO HOME...HIGH PRESSURE WEAKENS MONDAY EVENING INTO MONDAY
NIGHT AS 5H HEIGHTS FLATTEN AND LOWER WITH TROUGH HEADING INTO THE
UPPER MS VALLEY. THE SFC FLOW BECOMES MORE SOUTH TO SOUTHWEST. WITH
FLOW ALOFT BECOMING WEST THE POTENTIAL FOR UPSTREAM CONVECTION
MOVING IN IS HIGHER...ESPECIALLY MONDAY NIGHT TOWARD TUESDAY.
INCREASED POPS MONDAY EVENING THEN DECREASED POPS INTO TUESDAY
MORNING. PLAYED LOW TEMPERATURES CLOSE TO ADJMAVBC WITH READINGS
FROM THE LOWER 60S IN THE MOUNTAINS TO AROUND 70 DEGREES IN THE
PIEDMONT.

ON TUESDAY...THE MAIN SFC FRONT REMAINS WEST AND NORTHWEST OF US
ACROSS THE OHIO VALLEY AND MIDWEST. THE RIDGE ALOFT LIFTS BACK A BIT
IN RESPONSE TO THE UPPER TROUGH OVER THE UPPER MIDWEST. INCREASED
POPS AND KEPT BEST CHANCES ACROSS THE NORTH WITH THE BETTER LIFT.
LEANED HIGH TEMPERATURES TUESDAY TOWARDS THE ADJMETBC WITH VALUES
FROM THE LOWER TO MID 80S IN THE WEST TO THE LOWER 90S ACROSS THE
PIEDMONT.

GFS...NAM AND ECMWF KEEP MOST OF TUESDAY NIGHT DRY. GFS AND ECMWF
BRING A FEW SHOWERS AND THUNDERSTORMS TO THE NORTHWEST BY WEDNESDAY
MORNINGS ESPECIALLY OVER SOUTHEAST WEST VIRGINIA. THE NAM DEPICTS A
SLIGHTLY FASTER SOLUTION. HELD ON TO LIGHT POPS FOR LATE TUESDAY
NIGHT INTO WEDNESDAY IN THE NORTHWEST.  TUESDAY NIGHT WILL BE MUGGY
WITH LOWS GENERALLY FROM THE MID 60S IN THE WEST TO THE LOWER 70S IN
THE EAST.

WEDNESDAY WILL BE A BETTER CHANCE OF SHOWERS AND THUNDERSTORMS AS
LOW LVL CONVERGENCE AHEAD OF THE FRONT PLUS LEE SIDE TROUGH
CONVERGENCE WILL BE ENOUGH TO OVERCOME THE CAP ALOFT. SPC DAY 4
SEVERE WEATHER OUTLOOK INDICATED POTENTIAL TOO LOW TO MENTION AT
THIS TIME. HIGH TEMPERATURES WEDNESDAY AFTERNOON WILL WARM TO HIGHS
FROM THE LOWER 80S IN THE MOUNTAINS TO THE LOWER 90S IN THE
SOUTHEAST.

FRIST FRONTAL BOUNDARY IS ACROSS OUR REGION WEDNESDAY NIGHT AS COLD
FRONT REACHES THE OHIO VALLEY. MEANWHILE...LOW PRESSURE REMAINS OFF
THE SOUTH CAROLINA COAST.  ALLOWED FOR SOME LIGHT POPS WEDNESDAY
NIGHT WITH SOME THINNING IN THE MIDDLE. LOWS WEDNESDAY WILL BE
MAINLY FROM LOWER 60S IN THE WEST TO LOWER 70S IN THE EAST.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
AS OF 300 PM EDT SUNDAY...

ON THURSDAY...THE COLD FRONT CONTINUES TO TRAVEL SOUTHEAST AND
SHOULD PUSH TOWARDS THE ATLANTIC IN THE WAKE OF THE FRONTAL
PASSAGE...HIGH PRESSURE WILL BUILD SOUTH FROM THE OHIO VALLEY.
MEANWHILE...LOW PRESSURE WILL LIFT NORTHEAST UP THE MID ATLANTIC
COAST.

SFC HIGH PRESSURE WILL BUILD SOUTH INTO OUR REGION ON FRIDAY...WITH
DRIER AND MORE STABLE AIR MASS. THERE ARE SOME CONCERNS THAT
SUBTROPICAL RIDGE AND PLACEMENT OF THE FRONT TO OUR SOUTH AND ITS
ASSOCIATED DEEPER MOISTURE...COULD TRIGGERS A FEW SHOWERS AND
THUNDERSTORMS ACROSS SOUTHERNEASTERN PORTIONS OF FORECAST AREA
FRIDAY AFTERNOON INTO FRIDAY EVENING.

LOW WILL SLOWLY LIFT NORTHEAST OFF THE COAST SATURDAY INTO SATURDAY
NIGHT. ITS IMPACTS TO THE MID-ATLANTIC COAST APPEAR MINIMAL AS
MODELS PUSH IT OUT TO SEA. WITH SOME LOW LEVEL MOISTURE STILL IN OUR
REGION...DECIDED TO USED HPCGUIDE LIGHT POPS FOR THE HOLIDAY WEEKEND.

TEMPERATURES EXPECTED TO BE SLIGHT ABOVE NORMAL THURSDAY AND
THEN NEAR NORMAL FOR THE HOLIDAY WEEKEND.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
AS OF 140 PM EDT SUNDAY...

WESTERN TAF SITES..ESP LWB/BLF COULD SEE SHOWER OR THUNDERSTORM
THIS AFTERNOON OR EARLY EVENING WITH BRIEF REDUCTIONS IN
CIGS/VSBYS BUT EXPECT EASTERN TAF SITES TO REMAIN DRY WITH SCT TO
BKN CLOUDS BUT MAINLY VFR CONDITIONS.

THIS EVENING...SHOWERS/TSRA END AND CIGS DROP BACK TO MVFR AT
LEAST IN THE MTNS WHILE THE ROA/LYH/DAN GROUPS STAY VFR.
FOG COULD BE AN ISSUE AT BLF/BCB/LWB WITH RAIN TODAY...AND SOME
CLEARING OF THE LOWER CLOUDS OVERNIGHT. ATTM...MAINLY STICKING
WITH IFR VSBYS AT LWB/BCB AND MVFR AT BLF. POTENTIAL IS THERE FOR
EVEN LOWER WITH STRATUS DECK UNDER 1KFT AT BLF.

EXTENDED AVIATION...

MONDAY WILL BE ALMOST A REPEAT OF TODAY...THOUGH BETTER CHANCE OF
STORMS TO THE EAST. OUTSIDE OF STORMS...EXPECT VFR CONDITIONS. A
BREAK IN THE WEATHER OCCURS TUESDAY...THOUGH CANNOT FULLY RULE OUT
ISOLATED SHRA/TSRA IN THE MTNS. ISSUES OF FOG AND STRATUS LINGER
MON NIGHT BUT AS FLOW BECOMES MORE SW THE EASTERN TAF SITES WILL
NOT BE DEALING WITH AS MUCH LOW DECK IN THE MORNING.

FRONTAL BOUNDARY AND UPPER TROUGH HEAD EAST INTO THE AREA BY
MIDWEEK...WITH GOOD CHANCE OF SHOWERS AND STORMS. FRONTAL SYSTEM
MAY LINGER INTO THURSDAY OVER THE MTNS...KEEPING THE CHANCE OF
SHOWERS AND STORMS AROUND. ALSO EXPECT SAME ISSUES AT NIGHT WITH
ANY FOG IN THE MTNS AND WHERE IT RAINS.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...NF
NEAR TERM...PC/WP
SHORT TERM...KK
LONG TERM...KK
AVIATION...PC/WP
Hazardous weather outlook, Jun 29, 4:40 AM EDT, 11 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
440 AM EDT SUN JUN 29 2014

NCZ004>006-VAZ011-013-014-017>020-022>024-032>035-043>047-058-059-
WVZ042>045-300845-
STOKES-ROCKINGHAM-CASWELL-GILES-PULASKI-MONTGOMERY-FLOYD-CRAIG-
ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-
BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-
HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-GREENBRIER-
440 AM EDT SUN JUN 29 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST
VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THE THREAT OF WIDESPREAD HAZARDOUS WEATHER IS LOW AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

SCATTERED SHOWERS AND A FEW ISOLATED THUNDERSTORMS WILL DEVELOP
MONDAY AFTERNOON...WITH POCKETS OF HEAVY RAIN POSSIBLE ALONG WITH
LOCALIZED MINOR FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ001>003-018>020-VAZ007-009-010-012-015-016-300845-
ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-YADKIN-TAZEWELL-SMYTH-BLAND-
WYTHE-GRAYSON-CARROLL-
440 AM EDT SUN JUN 29 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PERIODS OF MODERATE TO LOCALLY HEAVY RAINFALL WILL OCCUR TODAY AS
SLOW MOVING SHOWERS AND ISOLATED THUNDERSTORMS PASS ACROSS THE
AREA. MINOR FLOODING MAY OCCUR WHERE HEAVY RAIN LINGERS OVER THE
SAME LOCATIONS FOR EXTENDED PERIODS OF TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

SCATTERED SHOWERS AND A FEW ISOLATED THUNDERSTORMS WILL REDEVELOP
MONDAY AFTERNOON...WITH POCKETS OF HEAVY RAIN POSSIBLE ALONG WITH
LOCALIZED MINOR FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 29, 3:28 PM EDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
328 PM EDT SUN JUN 29 2014

VAZ007-009-292030-
SMYTH VA-TAZEWELL VA-
328 PM EDT SUN JUN 29 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  NORTH CENTRAL SMYTH COUNTY IN SOUTHWEST VIRGINIA...
  TAZEWELL COUNTY IN SOUTHWEST VIRGINIA...

* UNTIL 430 PM EDT

* AT 324 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  HEAVY RAIN ALONG A LINE EXTENDING FROM NEAR AMONATE TO NEAR
  CLIFFIELD...MOVING TO THE EAST AT 10 MPH ACROSS TAZEWELL COUNTY.

* VERY HEAVY RAIN IS FALLING WITH RATES OF 2 TO 4 INCHES PER
  HOUR...AND WILL CAUSE WATER TO POND ON ROADWAYS AND QUICKLY FILL
  ROADSIDE DITCHES AND SMALL STREAMS. WATER WILL BE PONDING ON THE
  ROADS...SO MOTORISTS TRAVELING ALONG HIGHWAY 460 NEED TO MAKE SURE
  TO SLOW DOWN TO AVOID HYDROPLANING.

* LOCATIONS IMPACTED INCLUDE...
  BURKES GARDEN...
  TAZEWELL...
  ASBERRYS...
  TIPTOP...
  AND GRATTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

&&

LAT...LON 3720 8165 3721 8155 3723 8151 3726 8150
      3725 8148 3727 8142 3730 8140 3732 8135
      3707 8132 3706 8140 3703 8146 3697 8141
      3698 8178
TIME...MOT...LOC 1921Z 259DEG 12KT 3722 8159 3705 8168

RS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 3:28 PM EDTSpecial Weather StatementRNKTazewell62 min
Jun 29, 4:08 PM EDTSpecial Weather StatementRNKSmyth52 min
Jun 29, 4:41 PM EDTSpecial Weather StatementRNKSmyth34 min
Jun 29, 4:53 PM EDTFlash Flood WarningRNKSmyth3 hr
Jun 29, 5:20 PM EDTSpecial Weather StatementRNKSmyth40 min

Nearby

Flash Flood Warnings in Virginia, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.